Pain Management Community
stopping fentanyl
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

stopping fentanyl

I started on the 25mcg a month ago and my doctor increased it to 50.  I was  taking 4-5 75mg percoset a day.  I am afraid to continuet the fentanyl and decided to stop. I just took off the patch that I was on for 48 hours. Can I expect any withdrawal symptoms?  Should I just put on the 50mcg?  I am 71 years old and my heartbeat went down to 52.
Related Discussions
7 Comments Post a Comment
Blank
1855076_tn?1337118903
Please talk to your doctor about this.  Fentanyl is a very strong medication, as is the percocet.  I think you may feel some withdrawals if you just take it off.  Your doctor can wean you off it safely and without much trouble.  I came off it myself and it was a mistake.  It's always better to change the meds under doctor's supervision.  Good luck!
Blank
Avatar_f_tn
I agree with the poster above about not stopping the med without talking to your doctor - not only could this cause withdrawals and maybe even be dangerous (depending on any underlying medical conditions), but stopping your meds could also violate your pain contract if you have one with the doc.

However, I do also think you need to talk to the doctor BEFORE you put the 50mcg patch on - if your pulse rate went down to 52 on the 25mcg, my concern is that the 50mcg would definitely be too strong for you and your heart rate could drop even lower.

I can kind of understand why your doctor wanted to increase your patch strength if you were still having to take so much of your breakthrough meds, however, it can be increased more slowly while also slowly decreasing your BT meds, so you not only shouldn't feel any w/d from the BT meds, but also to allow your body time to adjust to the new strength of the patch.

Definitely either talk to your doctor on th ephone or better yet, make an appointment and speak to him/her in person about this.  Best of luck!
Blank
Avatar_n_tn
thanks for your response.  Unfortunately I took the patch off yesterday and wondered what I might do to ease wd's.  Do you know if taking percoset will help?
Blank
Avatar_f_tn
Yes, the percocet will help with the wd's. It is the opiods you are withdrawing from and they are in both the patch and the pills. So taking the percs will help ease the wd's and any pain you are experiencing as well.
Blank
1912673_tn?1322181543
Hi. This is my first post here. I saw this and felt compelled to reply... I was on Fentanyl for about 3 months. My highest dose was 1 50mcg patch every 48 hours. I was about 46 at the time and I'm now 50. My doctor was out of the country when I decided to stop using it so I just took the patch off. I have never been through more hell in my life. Along with the cold sweats, tremors, diarrhea etc... I got SEVERELY depressed and anxious, possibly because I had a pre-existing depression/anxiety problem. I was crying like a mad man and couldn't sit still. Ultimately I wound up at the ER due to dehydration and they gave me two bags of fluids. They called my pain management facility and a doctor there told them to give me 2mg Dilaudid tablets to wean off the Fentanyl because it has a similar chemical structure, unlike oxicodone, percs etc... I think I did something like 3 tabs a day for 5 days, then 2 tabs a day for 5 days, then 1 tab a day for 5 days. I still felt crappy, but not insane and finally was able to stop for good. After 1 month on 25mcg, you probably won't have withdrawal as severe as I did but everyone is different. You should definitely talk to your PM doc to get something less strong to help wean off if you start getting real sick. See what he says about Dilaudid.
Blank
Avatar_f_tn
Of course, everyone is different as to how they may or may not react with w/d symptoms if a medication is stopped, the same as everyone is different as to how they will react when they take a med.  So unfortunately, nobody will be able to tell you for sure whether you will suffer w/d symptoms or not.

The percocet that you have for BT pain may help if you do have some w/d symptoms, however, be very careful not to take more of them than what you are prescribed for the BT pain.  Again, changing your medication in any way could be a violation of your pain contract, even if you are trying to get off of one.

I dont' know where you live, but of course, here it is the Thanksgiving holiday and many offices are still closed tomorrow.  However, I would definitely suggest you put a call into your PM doc's office first thing in the morning and if they are closed, as for the on-call doctor to return your call.  Then explain to them that you were afraid to switch tot he 50 mcg patch that your doctor gave you because of your heartbeat going so low on the lower dose and ask them what to do about the patch and/or anything for any possible w/d symptoms.

Of course, if things do get bad before you can contact their office, you can do what the above poster said they did and go to the ER - they may not be able to give you any narcotics , but they should be able to give you IV fluids and perhaps other meds (non-narcotics) that may help with symptoms (such as something for nausea, perhaps something for restless legs if you're having touble with that, etc.)

Some at home things you can use to help with mild w/d symptoms would be warm/hot baths or showers (helps with muscle spasms, as well as helping to relax you), heating pads, staying VERY WELL hydrated (w/d can cause diarrhea and of course getting dehydrated will make you feel worse).  You may also want to try something like Immodium for any diarrhea.  For any nausea, things like ginger ale and gatorade are good - taking small sips very often is better than trying to drink larger quantities at a time.  Even sucking on ice chips will help keep you hydrated and is usually well tolerated.  If you're not hungery, don't worry too much about food - but definitley push fluids - you can survive a lot longer without food than you can without water or other fluids.  The gatorade or other sports drinks is good because it not only replaces fluid, but also essential electrolytes that you can lose with diarreha and/or vomiting.

Best of luck!
Blank
1855076_tn?1337118903
THe percocet should help some of the withdrawals.  Like the others said, don't take more than you're supposed to as you don't want to violate your pain contract.  YOu can call your doctor; they will be on call, even with the holiday.

ALso, if you are having withdrawals, the above suggestions are very good.  Dehydration is common and can make everything worse.  You need to be able to drink a shot-glass size of fluid (preferable gatorade or similar as it replaces electrolytes) every 15 minutes.  I wound up in the hospital from withdrawals due to an underlying condition.  My potassium was way off, among other things.  Hopefully you'll be fine.  THe other suggestions:  heating pads, Imodium (immodium) are also excellent.

You can check out the Substance Abuse Forum (not that you're an addict) as they have many suggestions that are proven for withdrawals.  Check the Thomas REcipe, which should be on the bottom right of the page.

Hopefully you can bypass all this by talking with your doctor.  BEst of luck.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Pain Answerers
7721494_tn?1408157057
Blank
philnoir
Four Corners, CO
535089_tn?1400677119
Blank
Mollyrae
WI
1193998_tn?1265121197
Blank
carolanivey
OH
Avatar_m_tn
Blank
trixy71
1855076_tn?1337118903
Blank
marycarmel
MA
8976007_tn?1400955760
Blank
Jinx_777